New Mexico, 2013Wildfire in New Mexico, July 1 to 11, 2013
July 1 to 11, 2013 · NWS ABQ · 1 event in 1 county or zone
A downed power line near Sulphur Creek Road in the Jemez Mountains ignited a wildfire that spread into the Valles Caldera National Preserve through much of June. No damage was reported with this fire through the month of June however prized wilderness and conservation areas were torched.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A downed power line near Sulphur Creek Road in the Jemez Mountains ignited a wildfire that spread into the Valles Caldera National Preserve through much of June. No damage was reported with this fire through the month of June however prized wilderness and conservation areas were torched. The most significant fire growth period occurred during the first week of June when it grew from 1,745 acres to just over 18,000 acres. Early surveys from the Burned Area Emergency Response assessment indicate this was a healthy forest burn and not the recent destructive kinds observed recently over the state. The assessment showed that approximately 74% of the acreage within the fire perimeter were either unburned or received a low-severity burn, 23% sustained a burn of a moderate severity, and approximately 3% burned at a high severity. The total cost of battling this wildfire according to the National Interagency Coordination Center is near $2.7 million dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 10:48 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 30, 10:48 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1148 PM MDT SUN JUN 30 2013
.AVIATION...
06Z TAF CYCLE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE NEAR TAF
SITES...BUT WILL TREND DOWN EVERYWHERE EXCEPT KROW THROUGH 10Z.
MVFR CONDITIONS ARE EXPECTED IN/NEAR THIS ACTIVITY. MVFR CIGS ARE
FORECAST TO DEVELOP AT KLVS...KSAF AND KTCC TONIGHT...BUT WILL
IMPROVE RAPIDLY MONDAY MORNING. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS IS FORECAST MONDAY AFTERNOON AND EVENING...WITH
SHORT-LIVED IFR CONDITIONS POSSIBLE IN AND NEAR THOSE STORMS. AN
EAST CANYON/GAP WIND CONTINUES AT KABQ AND WILL GRADUALLY DIMINISH
INTO THE EARLY MORNING HOURS.
11
&&
.PREV DISCUSSION...235 PM MDT SUN JUN 30 2013...
...STRONG TO SEVERE STORMS POSSIBLE FROM THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN INTO THE EASTERN PLAINS...
MOISTURE MADE A SUBTLE INCREASE AND JUMP WESTWARD
LAST NIGHT. SOME CONTINUED SUBTLE SEEPAGE OF LOW LAYER MOISTURE
HAS TAKEN PLACE IN THE WESTERN ZONES...BUT MUCH OF THE CENTRAL TO
EASTERN AREAS WILL AGAIN REMAIN FAVORED FOR CONVECTION. SYNOPTIC
LOW LEVEL EAST SOUTHEAST FLOW IS WORKING INTO THE EASTERN PART OF
NM...AND THIS MAY ADVANCE DEEPER MOISTURE SLIGHTLY FARTHER WEST
INTO THE EVENING AND OVERNIGHT. OF MORE IMPORTANCE THE EAST
SOUTHEAST WINDS AT THE SURFACE ARE COMPLEMENTED BY RELATIVELY
STRONG NORTHERLY WINDS OF 20-25 KT ABOUT 6KM AGL. THIS VEERING
PROFILE EQUATES TO 0-6KM BULK SHEAR VALUES OF 35-45KT WHICH WILL
ADD TO THE SEVERE POTENTIAL OF ANY ORGANIZED UPDRAFTS. MODELS
SUGGEST A POTENTIAL MCS DEVELOPING IN THE EASTERN PLAINS THIS
EVENING AND PERHAPS SUSTAINING ITSELF AFTER MIDNIGHT AS UPPER
LEVEL WAVES DIVES SOUTHWARD OUT OF COLORADO. STORMS BETWEEN THE
CENTRAL MOUNTAIN CHAIN AND THE CONTINENTAL DIVIDE ARE GRADUALLY
STARTING TO TURN WETTER AND WILL CONTINUE TO DO SO TONIGHT AND
INTO TOMORROW WITH BIGGER FOOTPRINTS OF RAINFALL. EAST WIND WILL
HAVE A BETTER SYNOPTIC COMPONENT FOR SPILLING INTO CENTRAL VALLEYS
TONIGHT. CONVECTION EAST OF THE MOUNTAINS COULD ACCELERATE OR
ENHANCE THIS TONIGHT.
NORTHERLY FLOW ALOFT WILL STRENGTHEN MORE BY MONDAY IN THE EASTERN
HALF OF FORECAST AREA WHILE THE UPPER HIGH AMPLIFIES OVER NEVADA
AND THE GREAT BASIN AND A DEEP UPPER LOW SPINS NEAR THE OHIO RIVER
VALLEY. THIS WILL KEEP STORMS MOVING AT A BRISK RATE
SOUTHWARD...AND MUCH OF THE EAST MAY BE TOO WORKED-OVER FOR MUCH
STORM COVERAGE THROUGH THE AFTERNOON. SHEAR PROFILES WOULD BE
QUITE HIGH OVER A LARGE MAJORITY OF THE FORECAST AREA...BUT AGAIN
CONVECTIVE INITIATION COULD BE SLOWER IN THE EAST. MODEL GUIDANCE
SUGGESTS COOLER TEMPERATURES...ESPECIALLY IN THE EAST...AND THIS
SEEMS PLAUSIBLE WITH EXPECTED DEBRIS CLOUDS FROM TONIGHT'S
CONVECTION.
THE HIGH AMPLITUDE UPPER PATTERN WILL REMAIN ESSENTIALLY UNCHANGED
INTO TUESDAY AND WEDNESDAY...BUT PERSISTENT SOUTHEASTERLY SURFACE
WINDS WILL KEEP MOISTURE FROM ESCAPING THE EASTERN TWO THIRDS OF
NM AND STORMS RECYCLING THE MOISTURE DAY-BY-DAY. THE FAR
NORTHWESTERN AREAS WILL REMAIN THE DRIEST...BUT STILL A GRADUAL
SEEPAGE OF MOISTURE WILL KEEP PRECIPITATION CLOSE BY.
THE UPPER HIGH OVER THE WESTERN U.S. WILL LOSE A GREAT DEAL OF
STRENGTH BY THURSDAY...AND INTO FRIDAY AND THE WEEKEND THE DOME
WILL BEGIN TO SLOWLY RE-CENTER ITSELF FARTHER SOUTH. MOISTURE MAY
DECREASE SLIGHTLY ALONG WITH SLIGHTLY WARMER TEMPERATURES DUE TO
HIGHER PRESSURE HEIGHTS.
52
.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL REMAIN CENTERED TO THE WEST AND NORTHWEST
OF NEW MEXICO THROUGH THIS WEEK. HIGH TEMPERATURES WILL BE NEAR
NORMAL OR BELOW MONDAY THROUGH MID TO LATE WEEK AS MOISTURE LINGERS
BEFORE A WARMING AND DRYING TREND COULD TAKE PLACE AFTER JULY 4.
MOISTURE INCREASED LAST NIGHT OVER THE STATE AS SATURDAY NIGHTS
CONVECTION ENHANCED A MOIST EAST TO WEST LOW LEVEL FLOW. FORECAST
MODELS ARE IN GOOD AGREEMENT THAT TONIGHT/S PUSH WESTWARD WILL BE
RELATIVELY STRONG AND COULD REACH THE CONTDVD OR EVEN FARTHER WEST.
CONSEQUENTLY...GUSTY EAST WINDS INTO THE RGV APPEAR LIKELY...AND
COULD PERSIST INTO THE EARLY MORNING HOURS MONDAY. AT LEAST ISOLATED
CONVECTION MAY LINGER INTO THE OVERNIGHT HOURS AS WELL...IN
PARTICULAR IN THE SOUTHEAST PLAINS...WHERE MODELS INDICATE A COMPLEX
OF STORMS COULD END UP. RH RECOVERIES TONIGHT WILL BE GOOD TO
EXCELLENT FROM THE CENTRAL MT CHAIN EASTWARD...WITH AT LEAST GOOD
RECOVERIES FROM THE RGV TO THE CONTDVD AND FAIR TO GOOD FARTHER
WEST.
MONDAY WILL BE ACTIVE AS WELL WITH SHOWERS AND STORMS FAVORING THE
CONTDVD TO THE CENTRAL MT CHAIN. THERE COULD BE A POCKET OF DRIER
AIR LINGERING IN THE FAR NORTHWEST WHERE SOME DRIER CONVECTION COULD
DEVELOP...BUT IT/S A RATHER SMALL AREA. MODELS HINT AT A LITTLE MORE
DRYING ON TUESDAY AFTERNOON...WHICH MIGHT LEAD TO SOME DRIER
SHOWERS/STORMS FROM THE CONTDVD WWD. BUT THIS WILL DEPEND ON
CONVECTIVE TRENDS MONDAY AND HOW FAR MOISTURE MIGRATES WWD MONDAY
NIGHT. AS A SIDE NOTE..FORECAST VENT RATES IN THE EASTERN PLAINS ARE
ONLY FAIR TO POOR TUESDAY...THE LOWEST OF THE WEEK. MIN RH VALUES
THROUGH THURSDAY ARE FORECAST TO REMAIN ABOVE 20 PERCENT FROM THE
CONTDVD EASTWARD WITH SOME SUB 15 PERCENT VALUES ALONG AND WEST OF A
LINE FROM GALLUP TO FARMINGTON. OVERNIGHT RECOVERIES WILL BE GOOD TO
EXCELLENT MOST AREAS EXCEPT FOR THE GALLUP TO FARMINGTON AREA.
THERE MAY BE SOME SUBTLE CHANGES IN THE WEATHER PATTERN LATE THIS
WEEK OR OVER NEXT WEEKEND. THE HIGH CENTER MAY SHIFT FARTHER
SOUTH...ALLOWING FOR WHAT COULD BE SOME DRIER AIR TO WORK INTO THE
STATE IN THE CIRCULATION AROUND THE RIDGE. HOWEVER...BOTH THE ECMWF
AND GFS DON/T SEEM TO DIMINISH THE AMOUNT OF QPF. MAYBE AT LEAST A
SPOTSOON WILL PERSIST INTO THE EXTENDED FORECAST PD.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
43
Hazardous weather outlook, Jun 30, 4:48 AM MST, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT SUN JUN 30 2013
NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
548 AM MDT SUN JUN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 2 PM TO 10 PM
MDT ACROSS ALL OF THE EASTERN PLAINS. THIS INCLUDES THE AREA FROM
ROUGHLY RATON TO ROSWELL EAST TO THE TEXAS BORDER. ONE INCH OR
LARGER HAIL AND HIGH WIND GUSTS TO 65 MPH ARE THE MAIN THREATS.
HEAVY RAIN MAY ALSO CREATE ISOLATED LOCATIONS OF FLASH FLOODING
FROM THE CENTRAL MOUNTAINS ON EAST TO THE TEXAS BORDER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAVY RAINFALL FROM RELATIVELY SLOW MOVING THUNDERSTORMS MONDAY
THROUGH WEDNESDAY AFTERNOONS AND EVENINGS EAST OF THE CONTINENTAL
DIVIDE IS POSSIBLE... WHERE LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FROM 2 PM TO 10 PM MDT FROM
ROUGHLY RATON TO ROSWELL EAST TO THE TEXAS BORDER DUE TO LARGE
HAIL AND HIGH WINDS.
40
In the hours before
Local storm report, Jun 30, 6:15 PM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT SUN JUN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 5 WSW OSCURO 33.45N 106.13W
06/30/2013 M76 MPH LINCOLN NM MESONET
WHITE SANDS MISSILE RANGE - PHILLIPS HILL.
&&
EVENT NUMBER ABQ1301193
AAMLocal storm report, Jun 30, 6:18 PM MST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT SUN JUN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 7 W OSCURO 33.50N 106.18W
06/30/2013 M58 MPH LINCOLN NM MESONET
WHITE SANDS MISSILE RANGE - OSCURA RANGE CAMP.
&&
EVENT NUMBER ABQ1301194
AAMSpecial weather statement, Jun 30, 6:36 PM MST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
736 PM MDT SUN JUN 30 2013
NMZ531-532-534-010200-
EASTERN SAN MIGUEL COUNTY-HARDING COUNTY-QUAY COUNTY-
736 PM MDT SUN JUN 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL...CENTRAL
QUAY AND SOUTHERN HARDING COUNTIES THROUGH 800 PM MDT...
AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
MOSQUERO TO SAN JON...AND MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THESE STORMS INCLUDE...MOSQUERO...SAN JON...UTE
LAKE STATE PARK...LOGAN AND BARD.
THIS WILL IMPACT INTERSTATE 40 BETWEEN MILE MARKERS 331 AND 367...
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3594 10381 3506 10307 3500 10363 3582 10424
TIME...MOT...LOC 0136Z 296DEG 15KT 3575 10402 3509 10333
CA
Special weather statement, Jun 30, 7:06 PM MST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
806 PM MDT SUN JUN 30 2013
NMZ537-010245-
DE BACA COUNTY-
806 PM MDT SUN JUN 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR DE BACA COUNTY THROUGH 845 PM
MDT...
AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF FORT SUMNER TO 5 MILES NORTHEAST OF RAMON...AND MOVING SOUTH AT 25
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THESE STORMS INCLUDE...FORT SUMNER.
THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 157 AND 160...
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3434 10396 3400 10475 3437 10489 3467 10418
TIME...MOT...LOC 0206Z 338DEG 20KT 3458 10415 3425 10482
CA
Special weather statement, Jun 30, 10:05 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1105 PM MDT SUN JUN 30 2013
NMZ519-521-010800-
ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS-
1105 PM MDT SUN JUN 30 2013
...STRONG AND GUSTY EAST CANYON WINDS THROUGH EARLY MORNING...
AN OUTFLOW BOUNDARY FROM THUNDERSTORMS IN EASTERN NEW MEXICO
HAS PUSHED WESTWARD AND IS MOVING THROUGH THE GAPS OF THE CENTRAL
MOUNTAIN CHAIN...COMBINED WITH A WEAK BACKDOOR FRONT. THIS WILL
RESULT IN GUSTY CANYON WINDS OF 30 TO 40 MPH WITH GUSTS BETWEEN 50
AND 60 MPH. THE ALBUQUERQUE METRO AREA WILL BE AFFECTED...ESPECIALLY
EAST OF INTERSTATE 25 AND THROUGH TIJERAS PASS. HIGHEST WINDS ARE
EXPECTED IN AND DOWNSTREAM OF EMBUDO...TIJERAS...AND BEAR CANYONS IN
ALBUQUERQUE. BLOWING DUST MAY REDUCE VISIBILITIES DOWN TO 3 MILES AT
TIMES.
11
Wildfire, Jemez Mountains
- When
- July 1, 12:00 AM MST to July 11, 11:59 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Park/Forest Service
A downed power line along Sulphur Creek Road ignited a wildfire that spread east into the Valles Caldera National Preserve. The fire grew from 653 acres at the end of May to 23,937 acres on June 23rd. No additional fire growth was reported in early July before 100% containment was declared on July 11th. Significant efforts have been put forth to mitigate the impacts of monsoon flooding.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460766.